LINKEDINCOMMENTMORE

Dear Dr. Roach: I have been taking sertraline (100 mg) and bupropion for depression. Due to the number of medications I am on for physical ailments, I would like to be weaned off the antidepressants. In a recent column, you suggested that SAM-e might be a safe and effective alternative to antidepressants. Do you feel that it might be worthwhile to go off the antidepressants and start on the SAM-e? In addition to SAM-e being helpful with depression, your recent column suggested that the SAM-e might help with joint problems. I have arthritis in my hip, but due to a history of stomach ulcers, I am reluctant to treat the arthritis with NSAIDs. Would you recommend trying the SAM-e for treating the arthritis in my hip?

— R.S.

Dear R.S.: You should never stop any medication without discussing this with the clinician who prescribed it. This is particularly true with medicines for psychiatric conditions that have the potential to cloud judgment.

I recommended SAM-e as an alternative to prescription antidepressants but did not mean to suggest that it is as effective as those prescription drugs. The combination of bupropion and sertraline is a common and often effective one, and I would again urge you to discuss whether your situation supports a trial of SAM-e or other alternative medication or non-medication treatment.

SAM-e for arthritis may be helpful, and it is possible, but not certain, that your need for prescription antidepression medicine will decrease due to the antidepressant effect of SAM-e.

Dear Dr. Roach: I received silicone-gel breast implants a few years ago. After six months or so, I began to have strange symptoms, including joint pain, fatigue and terrible hives. The condition got worse over time, and neither an allergist nor a dermatologist could conclusively diagnose a reason for the symptoms. The surgeon who implanted them insisted that the implants were biochemically inert and even if they leaked or ruptured, would not cause any reactions similar to my symptoms.

Finally, after seeing an exceptional and thorough endocrinologist, who ran a battery of tests, I was diagnosed with a severe autoimmune reaction to the silicone, from the implants either leaking or rupturing. He recommended that I have them removed as soon as possible.

I want to make other women aware of this. Have you any additional information about this that you could share?

Anon.

Dear Anon: Whether silicone breast implants cause autoimmune disease has been highly controversial. The Food and Drug Administration, having reviewed the evidence, concluded: “There is no apparent association between silicone-gel-filled breast implants and connective tissue disease, breast cancer or reproductive problems. Associations that are very rare or that take many years to manifest may not be detected using currently available data.” The Institute of Medicine also reviewed the studies and came to the same conclusion.

This does not mean that you don’t have autoimmune disease. It doesn’t mean that breast implants might not cause autoimmune disease in some women. It says only that the majority of studies have been unable to prove that there is a large risk of autoimmune disease in women who have silicone breast implants.

I will say that I don’t know what tests the endocrinologist you saw performed, because I don’t know of any tests that can definitively show that an individual is suffering from an autoimmune reaction to silicone.

Women should be aware that there are risks associated with breast implants, including infection, bleeding, rupture of the implants, less-than-expected cosmetic results and possibly very small increase in a rare type of breast cancer. Some reports suggest that women with many allergies are at a higher risk for developing complications from breast implants.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: https://www.detroitnews.com/story/life/advice/2019/07/17/dr-roach-can-sam-help-arthritis-depression/39801693/